Tornadoes · United States · North Dakota · 2008

EF0 tornado, Dunseith to Kelvin, North Dakota, July 7, 2008

From Dunseith to Kelvin, this EF0 tornado ran 0.5 miles across Rolette County on July 7, 2008, touching down at 2:45 PM CDT and reaching 50 yards wide. It killed nobody, and did $8,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 7, 2008
Touchdown
2:45 PM CDT (19:45 UTC)
Lifted
2:49 PM CDT (19:49 UTC)
On the ground
4 minutes
Path length
0.5 miles (0.8 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$8,000
County
Rolette County
Touchdown point
48.921, -100.050
Lift-off point
48.917, -100.041
Record number
0807071345-01

What the Weather Service recorded

In the early afternoon hours of Monday, July 7th, isolated thunderstorms developed over southwestern Manitoba, Canada, as a result of an upper level short wave trough tracking east across south central Canada. Maximized low level wind shear along a surface boundary over north central North Dakota, along with low lifted condensation levels, created a favorable environment for low level mesocyclones and the development of isolated tornadoes.||The end result was a tornadic supercellular thunderstorm developing near Lake Metigoshe. It tracked east-southeast through northeastern Bottineau County and across northern Rolette County, before exiting into Towner County (Grand Forks, North Dakota County Warning Area) later in the afternoon. A storm survey conducted the following day found tornado damage in the Belcourt and Rolla areas, with the heaviest damage observed on the north side of Rolla. There were injuries from the tornadoes, but there were no deaths. Estimated damage was around one and a half million dollars.

The Belcourt Fire Department reported a home sustained minor roof damage north of Dunseith due to a brief tornado touchdown. The damage was consistent with EF0 damage on the Enhanced Fujita Scale. Estimated wind speed based on the EF scale was 80 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the tornado touched down at Jul 7, 3:54 AM CDT, 10 hours 51 minutes earlier.

Area forecast discussion, Jul 7, 3:54 AM CDT, 10 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
354 AM CDT MON JUL 7 2008

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...

LATEST MSAS ANALYSIS PLACES A COLD FRONT LOCATED FROM EASTERN
MONTANA SOUTH INTO NORTHERN WYOMING. THE INITIAL AREA OF SHOWERS
AND THUNDERSTORMS WELL AHEAD OF THE FRONT CONTINUE TO WORK THEIR
WAY THROUGH OUR CENTRAL AND EASTERN CWA EARLY THIS MORNING.
FURTHER WEST...SHOWERS AND THUNDERSTORMS ALONG THE FRONT SEEMS TO
ALIGN WELL WITH THE 4KM WRF NMM COMPOSITE REFLECTIVITY FORECAST
TODAY. THUS WILL USE THIS AS A FORECAST TREND WHICH PUSHES THE
INITIAL SURGE OF PRECIPITATION EAST THIS MORNING FOLLOWED BY A
FEW HOURS OF DRY TIME. THEN THE LINE OF SHOWERS AND THUNDERSTORMS
ASSOCIATED WITH THE COLD FRONT MOVES ACROSS OUR WESTERN ZONES BY
DAYBREAK...THEN INTO OUR CENTRAL ZONES BY MID MORNING...AND
EASTERN ZONES LATE MORNING AND EARLY AFTERNOON. THE BEST
INSTABILITY AND HEAVIEST RAINFALL SHOULD OCCUR OVER OUR EASTERN
ZONES EARLY THIS AFTERNOON ALONG THE COLD FRONT. NORTHWEST WINDS
OF 15 TO 30 MPH WILL DEVELOP BEHIND THE FRONT ACROSS WESTERN NORTH
DAKOTA TODAY. ALTHOUGH THE NAM AND GFS NOT SHOWING ANY FURTHER
DEVELOPMENT BEHIND THE FRONT...THE 4KM WRF SAYS OTHERWISE AS IT
BRINGS ANOTHER CLUSTER OF STORMS FROM NORTHWEST TO SOUTHEAST MID
TO LATE AFTERNOON ACROSS OUR CWA. WITH BETTER RESOLUTION
CAPABILITY AND WITH IT VERIFYING WELL WITH CURRENT DATA...WILL
GIVE SOME CREDENCE TO THIS AND LEAVE A MENTION OF ISOLATED
SHOWERS/THUNDERSTORMS THROUGH THIS EVENING IN THE WEST AND
NORTHWEST. DRIER/COOLER/MORE STABLE AIR COMES THROUGH FOR
TUESDAY/WEDNESDAY WITH HIGHS MAINLY IN THE UPPER 70S TO LOWER 80S
TUESDAY AND IN THE 80S ON WEDNESDAY. A COUPLE OF IMPULSES FLOW
TUESDAY THROUGH WEDNESDAY...BUT NOTHING REAL ORGANIZED UNTIL
WEDNESDAY NIGHT WHEN THE NEXT LOW/FRONT BEGIN TO WORK THROUGH
NORTH DAKOTA. SLIGHTLY WARMER FOR WEDNESDAY AHEAD OF THIS SYSTEM
WITH HIGHS WARMING INTO 80S.

.LONG TERM...THURSDAY THROUGH MONDAY NIGHT...

MODELS/ENSEMBLES CONTINUE TO SUGGEST MEAN TROUGHING OVER THE PACIFIC
NORTHWEST FOR THE MEDIUM RANGE PERIOD...THOUGH THE 00 UTC ECMWF
TONES DOWN ITS AMPLIFICATION AS MUCH AS THE 00 UTC GFS HAS SWUNG
TOWARD THE MEAN TROUGH SOLUTION. THIS IS CONTRARY TO THE MORE ZONAL
SOLUTION IT HAS SHOWN IN PREVIOUS RUNS. ALL THAT SAID...GRIDS HAVE
CHANGED VERY LITTLE FROM THE EARLIER ISSUANCE.

THERE ARE SOME QUESTIONS ABOUT PRECIPITATION CHANCES ON THURSDAY
NIGHT/FRIDAY MORNING. IT IS VERY DIFFICULT TO FORECAST LOCATION OF
POSSIBLE NOCTURNAL CONVECTION WITH FAST-MOVING WAVES RACING THROUGH
THE WESTERLIES. CONSEQUENTLY...HAVE INDICATED NORTH CENTRAL AND
SOUTH CENTRAL NORTH DAKOTA ONLY BECAUSE BOTH THE 00 UTC ECMWF AND 00
UTC GFS SUGGEST BETTER DYNAMICS WILL BE THERE. THIS IS ALSO
CONSISTENT WITH MODEL SOLUTIONS FROM LAST NIGHT.

&&

.AVIATION...

BROAD LOW PRESSURE OVER NORTHERN HIGH PLAINS IS FORECAST TO PUSH
EASTWARD ACROSS NORTHERN PLAINS TODAY. NOCTURNAL CONVECTION SHOULD
WIND DOWN THIS MORNING AROUND SUNRISE...BUT CLEARING SKIES WILL
PROMOTE DAYTIME HEATING AND RESULTANT DESTABILIZATION. THE
ASSOCIATED COLD FRONT NEAR NORTH DAKOTA-MONTANA BORDER...PER 08 UTC
SURFACE OBSERVATIONS...SHOULD BE THE FOCUS FOR ADDITIONAL SHOWERS
AND THUNDERSTORMS...WHICH ARE EXPECTED TO INITIATE LATER THIS
MORNING INTO THE AFTERNOON. BECAUSE OF EASTWARD FRONTAL
MOVEMENT...BISMARCK AND JAMESTOWN ARE THE MOST LIKELY AIRPORTS TO BE
AFFECTED.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KS/SCHECK
Hazardous weather outlook, Jul 7, 4:39 AM CDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
439 AM CDT MON JUL 7 2008

NDZ001>003-009>011-017>021-031>035-040>046-080945-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
439 AM CDT MON JUL 7 2008 /339 AM MDT MON JUL 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE DAY AS A COLD FRONT MOVES THROUGH. NORTHWEST WINDS OF
15 TO 30 MPH WILL DEVELOP OVER WESTERN NORTH DAKOTA BEHIND THE
COLD FRONT THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL DEVELOP WEDNESDAY NIGHT. THERE IS A
POTENTIAL FOR SOME OF THE THUNDERSTORMS TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-080945-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER-
STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
439 AM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH CENTRAL NORTH DAKOTA THIS
AFTERNOON. NUMEROUS SHOWERS AND THUNDERSTORMS IN THE MORNING WITH
HEAVY RAIN BEING THE MAIN THREAT...WILL TRANSITION TO SCATTERED
SHOWERS AND THUNDERSTORMS IN THE AFTERNOON. SOME THUNDERSTORMS MAY
BE SEVERE WITH HEAVY RAINFALL...LARGE HAIL...AND DAMAGING WINDS
IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL DEVELOP WEDNESDAY NIGHT. THERE IS A
POTENTIAL FOR SOME OF THE THUNDERSTORMS TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IF THE
THUNDERSTORMS BECOME SEVERE.

KS

The surface observations

Minot_afb (MIB), 111 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2008 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are

The other tornadoes of July 7, 2008

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 72:23 PM CDTEF0Bottineau, ND1.130
July 72:50 PM CDTEF3Rolette, ND20.62503$1.5 million
July 74:11 PM CDTEF1Towner, ND12.0150$250,000
July 75:30 PM CDTEF0Steele, ND0.325$2,000
July 76:18 PM CDTEF0Walsh, ND0.525
July 77:04 PM CDTEF1Green Lake, WI1.175$30,000
July 77:18 PM CDTEF0Walsh, ND4.030

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.